83 year old male CC: "Cardiac patient in distress" – Conclusion

This is the conclusion to 83 year old male CC: "Cardiac patient in distress". You may wish to check out the previous post for details about the patient's clinical presentation.

Let's take another look at the 12-lead ECG.

This ECG shows a regular narrow complex tachycardia at a rate of 170.

Could it be sinus tachycardia? One of the "rules of thumb" for the maximum sinus rate is 220 minus age. This patient is 83 years old. 220 – 83 = 137. Granted, this is just a rule of thumb so I'm sure expections exist but 170 is a good distance from 137.

I agree with some commenters that atrial fibrillation can appear regular at very fast heart rates. However, a trained eye can still pick up on some irregularity with rates < 200. You can also use calipers or fold the ECG paper in half and line up the R-waves to verify that the rhythm is regular.

In this case the rhythm is clearly regular which rules out atrial fibrillation but not 2:1 atrial flutter.

In lead V1 we can see atrial complexes (inverted or "retrograde" P-waves) after the QRS complex. We're narrowing in on the mechanism of this tachycardia. If we play the odds there's a good chance this is AV nodal reentrant tachycardia (AVNRT). However, it could still be 2:1 atrial flutter or the less common (but not uncommon) orthodromic AVRT.

You will recall that the paramedics documented "cannon waves" that corresponded to the heart rhythm. Some of you asked, "What are cannon waves?" Cannon waves are pulsations that are visible in the external jugular veins when the right atrium contracts against a closed AV valve. 

Normally atrial systole is an end-diastolic event (the so-called "atrial kick"). When the P-waves follow the QRS complexes the pressure generated by ventricular systole have already forced the AV valves shut. Hence, the atria contract against closed AV valves and back pressure creates a visible "wave" or pulsation that is transmitted back up the superior vena-cava and to the external jugular veins.

Here's an example to give you an idea although this patient's external jugular veins are severely distended and the heart rate is much slower. For the current case study the patient's cannon waves were fast, regular and visible just above the clavicle on the right side.

Does determining the exact mechanism of the tachycardia matter in the field? No, because that's not possible. We don't have an EP lab. However, we can carefully document the arrhythmia before and after treatment on those occasions where the patient is not critically unstable! 

The first thing the treating paramedics did was put this patient in a supine position and place him on oxygen which perked him up a little bit. Remember, BLS before ALS. I am aware of the controversy associated with placing a patient in Trendelenberg. However, I think we can all agree that lying flat is better than sitting or standing when you're hypotensive! 

Vagal maneuvers were attempted (the patient was asked to "bear down" and blow into an empty syringe) with no effect to the tachycardia. An IV was started but unfortunately the only good peripheral access was a 20 G IV in the back of the left hand.

Many (perhaps most) lf you recommended synchronized cardioversion for this patient. I have no quarrel with that. However, I do know that it's easier to say than do when you have a conscious, talking patient in the back of the ambulance. It also helps if you carry the right drugs and don't have to play "mother may I" with online medical control.

In this case paramedics pushed the PRINT button and gave 6 mg of adenosine followed by a 5 ml "flush" of 0.9% NS. It took more than 30 seconds to have an effect (Clinical tip: always follow adenosine with a minimum of a 20 ml flush) but here's what happened. The next four strips are continuous.

With the conversion to sinus rhythm the patient felt much better.

Vital signs were re-assessed.

  • RR: 18
  • Pulse: 100
  • NIBP: 138/81
  • SpO2: 100

A post-conversion 12-lead ECG was captured.

The patient was transported to the hospital in a position of comfort.

No further information is available.

7 Comments

  • Hugo says:

    What  about trating the patient's severe cardiac ischemia ? I would think that this patient have an AMI, many times after a conversion you see ST segment changes, but thess changes seem to be very prominent and significant ?

  • BigWoodsMedic says:

    Honestly, I would have done exactly what this medic did too. Yes, the patient is hypotensive but he is also quite conscious and I would have the pads placed and ready to go. And of all the times I've given adenosine, only once did I see it convert the rhythm on 6mg. It doesn't happen very often for me, others probably have a different experience. Personally I hate seeing the patient going "Ohhhhhh" as their heart is not beating for what seems like 20 minutes… 
    Hugo, where do you see severe cardiac ischemia in the converted 12-lead? I see some mild ST depression and some PVCs, but that heart rate was very fast and the heart likely just needs a rest and some oxygen. I'd be irritable too if I was made to sprint as fast as his heart did. I sure would hope the ER does cardiac enzymes but I see no major signs the pt is having an AMI. 

  • Christopher says:

    Hugo,
    If you're referring to the apparent ST-segment changes in the 3-Leads, I wouldn't worry about it at all. The frequency filters on the LifePak 12 exaggerate the ST/T waves and often times look very bad. However, these 3-Leads are not diagnostic quality and thus cannot be interpreted reliably. When we look at the 12-Lead ECG we can see there are no signs of injury.

  • ToddB says:

    Question for the group (or anyone who sees this).  Does anyone know why G2010 ACLS has omitted the second 12mg dose of Adenosine?  The algorithms and ACLS text now say 6 followed by 12 if needed…..but the second 12 has disappeared.  There is no mention of why it was omitted and it is not referenced in the 2010 science either.  The answer I have gotten thus far is, "Oh….do we not give another 12 now?"
    I am familiar with systems that omit 6 and go straight to 12….but the other 12 is still there.  The mfg website for Adenocard (http://www.adenocard.com/index_nav.htm) also lists 6-12-12.
    Thought I would see if anyone had any info on this.

  • Christopher says:

    ToddB,
    I guess I'd be searching for another solution if 2 boluses of adenosine did not work. However, I'll see what I can drag up.

  • Mel says:

    Todd, When I did my ACLS recert, they pulled the extra 12mg out of the algorithm.  Not sure why, though I have yet to see adenosine actually work on any of my patients I have administered it to.  Perhaps becuse of the half life and its short duration??  If the initial 6 dont convert, and the extra boost with a 12, they assume its a waste for another 12mg?  Still havent found anything about why it was pulled… prob just AHAs typical "change something every couple of years to make money on new books and training" crap.  Just like when they pulled out Atropine for PEA, and their interest in pulling Lidocaine.  I never did understand AHAs reasoning.

  • Christopher says:

    Atropine was removed because it has not been shown to be effacacious. Lidocaine has also not been shown to be effacacious. Amiodarone and epinephrine have inconclusive evidence and remain.

Leave a Reply

Your email address will not be published. Required fields are marked *

EMS 12-Lead

Cardiac Rhythm Analysis, 12-Lead ECG Interpretation, Resuscitation

JEMS Talk: Google Hangout

Comments
Stephen Smith
Conclusion: “And then I gave her a NTG…”
There is also no data I'm aware of that shows that, in the reperfusion era, nitroglycerine helps patients with STEMI who do not have elevated BP or pulmonary edema. Data is lacking in all regards.
2014-10-24 16:14:36
Kevin
44 year old male CC: Palpitations
Why on earth would you risk VF, by giving Adenosine to rule out rhythms.. This is dangerous, and foolish. There might be a slight chance that this is WPW.. You might as well just give him Cardizem, they are both AV nodal blockers... I don't know why the AHA even added this stupid idea..
2014-10-22 13:31:06
Vince DiGiulio
The 360 Degree Heart – Part II
It is standard practice in electrocardiography to label the first 90 degrees counter-clockwise from "zero" that way. When you see a patient with "left axis deviation" you'll see that their measured QRS axis is somewhere between -30 and -90 degrees. Imagine if you saw someone with a mean QRS axis at 5 degrees. Now imagine…
2014-10-21 14:00:37
Bryan
The 360 Degree Heart – Part II
I don't understand why (-)III and aVL are be labeled -60 and -30 degrees instead of 300 and 330 degrees?
2014-10-21 13:43:29
The 360 Degree Heart – Part II | EMS 12 Lead
The 360 Degree Heart – Part I
[…] first post in our “360 Degree Heart” series attempted to visualize how the different frontal plane […]
2014-10-21 12:50:56

STEMI Expert?

  • Click here to find out!
  • 12-Lead ECG Challenge Smartphone App

    Photobucket

    12-Lead ECG Challenge Smartphone App - $5.99

  • Apple iOS
  • Android
  • Amazon
  • Web Based

  • FRN-TV video review
  • iMedicalApps.com review
  • Interested in resuscitation?

    FireEMS Blogs eNewsletter

    Sign-up to receive our free monthly eNewsletter

    Visitor Map / Stats

    Locations of visitors to this page


    LATEST EMS NEWS

    HOT FORUM DISCUSSIONS